Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 27, NWS Elko, NV

October 1, 20164 counties in Nevada

NWS Elko, NV issued this wind advisory at Oct 1, 2016, 2:37 AM PDT for 4 counties in Nevada. It took effect at Oct 2, 2016, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2016, 2:37 AM PDT (09:37 UTC)
In effect from
Oct 2, 2016, 11:00 AM PDT
Expired
Oct 2, 2016, 11:26 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3009 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS75 KLKN 010937
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
237 AM PDT SAT OCT 1 2016

NVZ035-041-021200-
/O.NEW.KLKN.WI.Y.0027.161002T1800Z-161003T0600Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
237 AM PDT SAT OCT 1 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY. 

* WINDS...SOUTH 25 TO 35 MPH GUSTING TO AROUND 55 MPH.

* TIMING...LATE SUNDAY MORNING THROUGH SUNDAY EVENING.

* IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE
  WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY
  CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 50 WILL BE
  ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

LW
4 follow-up statements
215 
WWUS75 KLKN 012130
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT SAT OCT 1 2016

NVZ035-041-021530-
/O.CON.KLKN.WI.Y.0027.161002T1800Z-161003T0600Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
230 PM PDT SAT OCT 1 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
SUNDAY...

* WINDS...SOUTH 25 TO 35 MPH GUSTING TO AROUND 55 MPH.

* TIMING...LATE SUNDAY MORNING THROUGH SUNDAY EVENING.

* IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN
  THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND 
  WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 
  50 WILL BE ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
087 
WWUS75 KLKN 020948
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
248 AM PDT SUN OCT 2 2016

NVZ037-040-030700-
/O.EXB.KLKN.WI.Y.0027.161002T1800Z-161003T0700Z/
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN
248 AM PDT SUN OCT 2 2016

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT
PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT PDT
TONIGHT. 

* WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH GUSTING TO AROUND 50 MPH.

* TIMING...LATE SUNDAY MORNING THROUGH SUNDAY EVENING.

* IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN 
  THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND 
  WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 
  50 WILL BE ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ035-041-030700-
/O.EXT.KLKN.WI.Y.0027.161002T1800Z-161003T0700Z/
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT
248 AM PDT SUN OCT 2 2016

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT PDT TONIGHT...

* WINDS...SOUTH 25 TO 35 MPH GUSTING TO AROUND 55 MPH.

* TIMING...LATE SUNDAY MORNING THROUGH SUNDAY EVENING.

* IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN 
  THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND 
  WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 
  50 WILL BE ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

LW
937 
WWUS75 KLKN 022040
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
140 PM PDT SUN OCT 2 2016

NVZ035-037-040-041-030700-
/O.CON.KLKN.WI.Y.0027.000000T0000Z-161003T0700Z/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
140 PM PDT SUN OCT 2 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH GUSTING TO AROUND 50 
  MPH. 

* TIMING...SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

* IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN 
  THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND 
  WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 
  50 WILL BE ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
983 
WWUS75 KLKN 030626
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1126 PM PDT SUN OCT 2 2016

NVZ035-037-040-041-030730-
/O.CAN.KLKN.WI.Y.0027.000000T0000Z-161003T0700Z/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
1126 PM PDT SUN OCT 2 2016

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DIMINISHED THIS EVENING AND THE ADVISORY IS NO LONGER
IN EFFECT.

$$

NVZ033-031800-
/O.NEW.KLKN.WI.Y.0028.161003T0626Z-161003T1800Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
1126 PM PDT SUN OCT 2 2016

...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 11 AM PDT MONDAY. 

* WINDS...NORTHWEST 25 TO 35 MPH GUSTING AROUND 55 MPH.

* TIMING...THROUGH EARLY MONDAY MORNING

* IMPACTS...MOTORISTS SHOULD EXERCISE SPECIAL CAUTION WHILE
  DRIVING ALONG INTERSTATE 80 NEAR WENDOVER. BE ALERT TO SUDDEN
  GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR
  VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

LW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 1, 2:30 AM PDT, 7 minutes earlier.

Area forecast discussion, Oct 1, 2:30 AM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Elko NV
230 AM PDT Sat Oct 1 2016

.SYNOPSIS...There may be a few showers and thunderstorms
developing over eastern Nevada today. Then by Sunday the next
storm system will start to make its entrance with increasing winds
and a small chance for precipitation all across the Great Basin.
This system will provide a taste of winter, bringing much cooler
temperatures and a little valley snowfall Sunday night into early
Monday.

&&

.SHORT TERM...Today through Sunday. Plenty of cloudiness around
the CWFA this morning. Convection dissipated over northern Elko
County around 8pm last evening. KLRX radar indicates a few showers
continuing to move east along the Oregon and Idaho borders. IR
imagery shows a well-defined cloud band over northwest Nevada,
paralleling an 85KT side jet inflow to the H3 main core now over
California. The models are in pretty good agreement for the short
term period.

A substantial short wave lobe will rotate around the parent low
spinning offshore of Washington state today. Showers and
thunderstorms should be limited mostly to Elko County. By Sunday,
as the low moves inland, the pressure gradient tightens and strong
winds are expected across northeast Nye and White Pine Counties,
where a Wind Advisory is in effect.

.LONG TERM...Sunday night through next Saturday.

Model agreement is really good with the overall pattern, as they all depict
the 5-wave pattern as a long wave trof over the western US. They
are some disagreement with track of the main 500mb low Sunday
night through Monday, as well as how deep the two or possibly
three shortwaves that impact the area on Tuesday/Wednesday and
next Friday. All agree with the main frontal passage Sunday
evening before the system fully occludes on Monday. Where the sfc
and upper level lows end up, will determine where the wrap around
precip sets up. Still believe the sfc low ends up near the Great
Salt Lake by Monday afternoon, with the 500mb low in southeastern
ID. This places the highest pops in northeast NV, centered on the
Rubies, Independence, and Jarbidge mtns. With the system never
pulling the sub-tropical moisture into it, and the pattern
remaining progressive, don't expect the wrap around shower
activity to last long or be wide spread like the last major
system...likely tapering off Monday evening. Another frontal
system in the northern Pacific will fall apart as it hit the
Pacific NW coast late Monday. This should enough lift to generate
a few showers near the ID/NV border as it progresses eastward on
Tuesday. Most areas remain dry Wednesday and Thursday, although a
very isolated shower is still possible in far northeast NV on
Wednesday as another very weak shortwave skirts to the north of
the state. The next shortwave/frontal system is expect to impact
the area on Friday. Once again, regardless of which model is used,
this system does not tap into sub-tropical moisture (sub-tropical
and polar jets remain separate), thus it should not be a major
precip producer. In fact, the GFS is producing little in the way
of QPF, while the EC is slightly deeper so it does generate some
precip.

As for winds, advisory level pre-frontal winds (southwesterly) in
central NV should finally switch to strong post-frontal winds are
Sunday night, and last through Monday, especially in those prone
areas(i.e. West Wendover, Tonopah, etc). Widespread advisory
level speeds or gusts (post-frontal) are not anticipated at this
time. Winds remain fairly light thereafter until they increase
ahead of the frontal system on Friday.

As for temps, a dramatic drop in high temps is expected on Monday
(40s and 50s) as 500mb heights and 700mb temps (nearly 3 SD for
700mb temps according to the NAEFS) plummet. High temps will
slowly improve thereafter, finally reaching average levels by
Friday. As for lows, 20s and 30s will be wide spread Monday and
Tuesday mornings. Some of the colder spots could fall into the
teens Tuesday morning. Most areas will be in the 30s to near 40
for the remainder of the mornings.

As for snow levels, expect them to be in the 5500 to 6500ft range
through Monday night, before increasing to 6500 to 7500ft on
Tuesday. By the time the Friday system arrives, snow levels will
be AOB 8000ft. Several inches of accumulation are possible above
7000ft on Monday, but no where near the amounts with the system
last week.

&&

.AVIATION...VFR conditions expected all site with the exception of
KWMC where haze or suspended dust will keep visibility around 5SM
until surface winds pick up later this morning. Gusty afternoon
sfc winds are expected, although gusts should remain at or below
25kts.

&&

.FIRE WEATHER...Showers and thunderstorms will mainly affect Elko
County today. Light shower activity will be possible across most
zones Sunday. The big concern could be the winds across Fire
Zones 455 and 457 Sunday as a low pressure system approaches from
the Pacific. Strong wind gusts over 50 mph will coincide with low
RH values, however White Pine county fuels are listed as
subcritical.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 11 PM PDT Sunday for Northeastern
Nye County-White Pine County.

&&

92/85/85/92

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.